EGFR Inhibitors in Cancer Treatment may be Associated with Adverse Cutaneous Events

A number of epidermal growth factor receptor inhibitors used in the oncology setting continue to demonstrate impacts on keratinocyte growth and cause adverse skin reactions, according to a study. “Cutaneous adverse drug reactions associated with oncology therapy involve 45% to 100% of patients receiving kinase inhibitors,” Nicolas Joly-Tonetti, of Johnson & Johnson Santé Beauté France, and colleagues wrote. Due to this association, it may be a reasonable hypothesis that EGFR inhibitors interfere not only with the epidermal structure formation but also with the skin barrier function. In the study, the researchers used a novel 3D micro-epidermis tissue culture model to evaluate the impacts of EGFR inhibitors and VEGF receptor inhibitors at the therapeutically relevant concentrations of 3 nM, 10 nM, 30 nM, and 100 nM.

EGFR inhibitors that underwent analysis included gefitinib, erlotinib, afatinib, lapatinib, dacomitinib, and osimertinib, while the VEGFR inhibitors were sunitinib and sorafenib. Results for EGFR inhibitors showed decreased Ki67 staining, along with increases in filaggrin, desmoglein-1, and involucrin expression, compared with control. The cause for these effects may be that EGFR inhibitors “directly affect basal keratinocyte growth,” which can yield reduction in tissue size and the switching of keratinocytes from “a proliferative to a differentiative phenotype,” the researchers wrote.

Original Link: https://www.healio.com/news/dermatology/20210225/egfr-inhibitors-in-cancer-treatment-may-be-associated-with-adverse-cutaneous-events